Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 20, NWS Tampa Bay, FL

May 8, 2011Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 8, 2011, 4:05 AM EDT for Polk County, Florida. It took effect at May 8, 2011, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2011, 4:05 AM EDT (08:05 UTC)
In effect from
May 8, 2011, 1:00 PM EDT
Expired
May 8, 2011, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS82 KTBW 080805
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 AM EDT SUN MAY 8 2011

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR 4 OR MORE HOURS
OF HUMIDITIES BELOW 35 PERCENT WITH ERC VALUES OF 35 OR GREATER FOR
LEVY...HERNADNO...PASCO AND POLK COUNTIES...

.A DRY AIR MASS IN PLACE WILL ALLOW FOR SEVERAL HOURS OF CRITICAL
AFTERNOON HUMIDITIES ACROSS THE WARNING AREA. THIS ALONG WITH DRY
FUELS WILL CAUSE RED FLAG WARNING CONDITIONS THIS AFTERNOON.

FLZ039-048-049-052-082300-
/O.UPG.KTBW.FW.A.0010.110508T1700Z-110508T2300Z/
/O.NEW.KTBW.FW.W.0020.110508T1700Z-110508T2300Z/
LEVY-HERNANDO-PASCO-POLK-
405 AM EDT SUN MAY 8 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR 4 OR MORE HOURS OF HUMIDITIES BELOW 35 
PERCENT WITH ERC VALUES OF 35 OR GREATER...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

A DRY AIR MASS UNDER HIGH PRESSURE WILL REMAIN IN PLACE ACROSS
THE AREA THIS AFTERNOON. RELATIVE HUMIDITIES WILL FALL TO 25 TO 30
PERCENT FOR 4 OR MORE HOURS THIS AFTERNOON WITH ERC VALUES OF 35
OR GREATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$
1 follow-up statement
230 
WWUS82 KTBW 080820 CCA
RFWTBW

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 AM EDT SUN MAY 8 2011

CORRECTED FOR SPELLING

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR 4 OR MORE HOURS
OF HUMIDITIES BELOW 35 PERCENT WITH ERC VALUES OF 35 OR GREATER FOR
LEVY...HERNANDO...PASCO AND POLK COUNTIES...

.A DRY AIR MASS IN PLACE WILL ALLOW FOR SEVERAL HOURS OF CRITICAL
AFTERNOON HUMIDITIES ACROSS THE WARNING AREA. THIS ALONG WITH DRY
FUELS WILL CAUSE RED FLAG WARNING CONDITIONS THIS AFTERNOON.

FLZ039-048-049-052-082300-
/O.UPG.KTBW.FW.A.0010.110508T1700Z-110508T2300Z/
/O.NEW.KTBW.FW.W.0020.110508T1700Z-110508T2300Z/
LEVY-HERNANDO-PASCO-POLK-
405 AM EDT SUN MAY 8 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR 4 OR MORE HOURS OF HUMIDITIES BELOW 35
PERCENT WITH ERC VALUES OF 35 OR GREATER...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

A DRY AIR MASS UNDER HIGH PRESSURE WILL REMAIN IN PLACE ACROSS
THE AREA THIS AFTERNOON. RELATIVE HUMIDITIES WILL FALL TO 25 TO 30
PERCENT FOR 4 OR MORE HOURS THIS AFTERNOON WITH ERC VALUES OF 35
OR GREATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 8, 2:54 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 8, 2:54 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 AM EDT SUN MAY 8 2011

.SHORT TERM (TODAY THROUGH TUESDAY)...
SURFACE RIDGE IS CENTERED EAST TO WEST OVER THE PENINSULA THIS
MORNING. A WEAK STATIONARY FRONTAL BOUNDARY REMAINS STRETCHED
OVER SOUTH FLORIDA. THE RIDGE WILL REMAIN OVERHEAD TODAY THROUGH
EARLY MONDAY...KEEPING DRY AND WARM CONDITIONS IN THE FORECAST.
LATE MONDAY A BACKDOOR FRONT SHIFTS DOWN INTO NORTHERN PORTIONS
OF THE AREA BUT HAS VERY LITTLE OVERALL EFFECT ON THE FORECAST.
WITH THE LIGHT WIND FLOW UNDER THE RIDGE EACH DAY...EXPECT THE
SEABREEZE TO SHIFT INLAND EACH AFTERNOON. MAY SEE ENOUGH OF AN
INCREASE IN MOISTURE BY TUESDAY AFTERNOON TO GET A FEW ISOLATED
STORMS ALONG THE SEABREEZE MAINLY OVER INLAND COUNTIES.

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
HIGH PRESSURE AND UPPER RIDGING WILL BE IN PLACE JUST TO THE WEST
OF THE STATE FOR TUESDAY NIGHT THROUGH THURSDAY WITH A WEAK
SURFACE TROUGH REMAINING JUST TO THE EAST OF THE STATE. ANOTHER
COLD FRONT WILL THEN SETTLE ACROSS THE AREA FOR FRIDAY AND
SATURDAY...ALLOWING FOR ISOLATED SHOWERS AND STORMS. HIGHS WILL
BE IN THE MID 80S TO LOWER 90S ACROSS THE AREA. LOWS WILL FALL
INTO THE LOWER-MID 60S NORTH AND THE MID 60S-MID 70S CENTRAL AND
SOUTH.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE TERMINALS FOR THE NEXT 24
HOURS.

&&

.MARINE...
WITH THE SURFACE RIDGE REMAINING OVER THE WATERS FOR MUCH OF THE
WEEK...WINDS REMAIN RATHER LIGHT WITH ONLY SLIGHT INCREASES IN
SPEEDS EACH AFTERNOON AS THE SEABREEZE DEVELOPS.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL AGAIN FALL TO BELOW CRITICAL THRESHOLDS
THIS AFTERNOON...AND SEVERAL COUNTIES ALSO WILL SEE ERC'S OF 35
OR HIGHER AND THEREFORE THE CURRENT WATCH FOR LEVY...HERNANDO...
PASCO AND POLK COUNTIES WILL BE UPGRADED TO A WARNING. SEVERAL
OTHER COUNTIES WILL ALSO SEE THE LOW RH'S AND ERC VALUES BETWEEN
30 TO 34 AND WILL ALSO ISSUE A FIRE DANGER STATEMENT THIS MORNING.
A WEAK FRONTAL BOUNDARY SHIFTS DOWN INTO NORTHERN PORTIONS OF THE
AREA ON MONDAY...INCREASING MOISTURE TO JUST ABOVE CRITICAL
VALUES OVER OUR NORTHERN COUNTIES...BUT WE STILL MAY SEE RH'S
DROP TO JUST BELOW 35% OVER OUR INLAND COUNTIES FROM POLK
SOUTHWARD FOR AROUND FOUR HOURS. MOISTURE RETURNS TO THE REGION
ON TUESDAY THROUGH MOST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  86  69  87  73 /   0   0   0  10
FMY  90  68  90  70 /   5   0   0  10
GIF  90  66  91  71 /   0   0   5  10
SRQ  85  65  86  69 /   0   0   0  10
BKV  88  58  90  64 /   0   0   5  10
SPG  86  73  87  74 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR HERNANDO-LEVY-PASCO-POLK.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, May 7, 4:38 AM EDT, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
438 AM EDT SAT MAY 7 2011

FLZ039-042-043-048>052-055>057-060>062-065-080000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
438 AM EDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL FILTER INTO THE REGION TODAY BEHIND A
DEPARTING COLD FRONT. RELATIVE HUMIDITIES THIS AFTERNOON WILL
FALL TO BETWEEN 25 TO 35 PERCENT AND REMAIN LOW FOR FOUR TO SIX
HOURS. A RED FLAG WARNING HAS BEEN ISSUED FOR CHARLOTTE...
HERNANDO...LEE...LEVY...MANATEE...PASCO...PINELLAS...POLK AND
SARASOTA COUNTIES WHERE ERC VALUES ARE 35 OR ABOVE. A FIRE DANGER
STATEMENT HAS BEEN ISSUED FOR CITRUS...SUMTER...HILLSBOROUGH...
HARDEE...DESOTO AND HIGHLANDS COUNTIES WITH ERC VALUES 30 TO 34.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...FIRE WEATHER IMPACT...
DRY AIR WILL REMAIN OVER THE AREA ON SUNDAY...WITH RED FLAG
CONDITIONS AGAIN POSSIBLE OVER SOME LOCATIONS IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.